News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Self obsessed and mean?


 gus - Thu Apr 09, 2009 12:18 pm

Hey, a year or so I remember reading an anecdote of someone who became very self obsessed and mean after starting an anti-depressant. Has anyone ever seen/heard/experienced this? I was trying to remember which specific drug it was. Thanks.
 Faye Lang, RN, MSW - Wed Apr 22, 2009 3:11 pm

Hi Gus,

Firstly, it's possible for each of us to have reactions to medications based on our own physiology. For instance, I knew a man who became very angry and obsessive when he was given regular insulin for his diabetes. Obviously, the type of insulin was changed, and he did fine.

Regarding your specific question, Wellbutrin was most likely the medication you read about. While not common, it has been known to cause hostility. Cymbalta has been known to cause irritability, as has Lexapro. When considering the information that any drug may cause an unusual reaction for certain people, that is why Psychiatrists prescribe in lower dosages and tritrate upward for the best effect. The self-obsessed part is most likely part of the depression, when people have the symptom of focusing inwardly. It could also be an exacerbated personality trait.

I hope this helps answer your question.
Faye, RN, MSW

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here